Jump to content

Photo

Retin A Initial Breakout

retin a; retinoid

5 replies to this topic

#1 SkiBum326

SkiBum326

    New Member

  • Members
  • Posts & Likes
    Posts: 7
    Likes: 0
About Me
  • Joined: 15-July 13

Posted 13 October 2013 - 10:18 AM

Hi Everyone,

 

I'm really second guessing my decision to use retin a.  At the beginning of the summer, my skin was almost completely clear (I had been using duac at night and retin a in the morning for 5-6 months).  When I saw my derm, he recommended switching to using retin a at night because it apparently breaks down in sunlight.  I guess he never predicted it giving me an IB.  

 

 

I broke out immediately.  The breakouts were really bad for a while but then my skin started to improve A LOT.  Unfortunately, it started breakout out again.  So far, I have been using retin a for around 3 months (on this new regimen).

 

My first question is should I expect to see results by now?

 

Should I continue retin a or just stop?...also, if I were to stop, will my skin go back to the way it was before I changed my regimen?

 

I feel like such an idiot for ever considering changing something that was actually working WTF.

 



#2 jjj333kkk2

jjj333kkk2

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 387
    Likes: 12
About Me
  • Gender:Not Telling
  • Joined: 25-September 09

Posted 13 October 2013 - 02:58 PM

Tretinoin breaks down in visible light, and quite quickly. http://www.ncbi.nlm..../pubmed/2971693 If you applied Retin-A in the mornings, then it wasn't doing anything. If you want to apply a retinoid during the day, then you need to use adapalene, which apparently doesn't break down in visible light.

 

What concentration of Retin-A is it? Cream or gel? 3 months is more than enough time to figure out if a medication is working. But definitely don't give up on retinoids just yet. Rather, I would either use a stronger concentration, and/or move up to tazarotene. A gel will give you better absorption over a cream.


Edited by Beautiful Day, 13 October 2013 - 03:00 PM.


#3 SkiBum326

SkiBum326

    New Member

  • Members
  • Posts & Likes
    Posts: 7
    Likes: 0
About Me
  • Joined: 15-July 13

Posted 14 October 2013 - 09:44 AM

Thanks for the reply.

 

It's .04%, and I believe that it's a gel.

 

The only reason I've considered sticking with the retin a is there are visible changes (past two weeks) -- most of the acne I get not comes and goes faster, and it never pops.  I've never gotten this kind before, so it's most likely from retin a use.  Also, my skin definitely heals slower if I attempt to pop one of these, which is a side effect I've read is associated with retin a.  So I guess the main question here would be am I still improving and should I continue with it?  I honestly don't know.

 

Another alternative is accutane.  Unfortunately, the more I read, the worse the side affects seem.  Plus, its' unlikely my derm will put me on tane -- although I think my acne is really bad, he doesn't seem to agree.  The reason I leave this as an option is because I'm going to college next year, and I really want clear skin beforehand.  So I would say, since an accutane course is 6 months, that that gives me until ~April 1 to fine something else that works.

 

If I could stop using retin a, and go back to the skin I had before beginning using it at night, I would be so happy..do you think this is a possibility?

 

Sorry to overwhelm you with so much..there's just so many options right now!



#4 jjj333kkk2

jjj333kkk2

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 387
    Likes: 12
About Me
  • Gender:Not Telling
  • Joined: 25-September 09

Posted 14 October 2013 - 01:36 PM

Try moving up to 0.1% Retin-A Micro gel or a 0.1% tazarotene gel. 0.04% Retin-A Micro wasn't strong enough for me, but I got completely clear with 0.1% tazarotene.

 

I imagine derms will prescribe isotretinoin for less-than-severe acne, as long as you show that you've tried basically all other medications and the acne still persists.

 

If you find that the severity of your acne flucates despite being on a constant regimen, then there is probably some other factor affecting your skin. I'd say it is almost certainly your diet. Try to find a correlation between acne and certain foods. The most common triggers are animal milk and foods that raise your blood sugar level very quickly.

 

If you stop using a retinoid, then it won't take long until your skin assumes its pre-retinoid state.



#5 SkiBum326

SkiBum326

    New Member

  • Members
  • Posts & Likes
    Posts: 7
    Likes: 0
About Me
  • Joined: 15-July 13

Posted 14 October 2013 - 08:00 PM

I'm pretty sure that's what I'm gonna do -- either move up to Retin a Micro 0.1% or Tazorac 0.1%.  When you switched, did your previous usage of retin a micro help in the transition to tazarotene, or was it as if you were starting from scratch?  Also, how long did it take for you to clear up after you switched?

 

In terms of my diet, I haven't had any milk for the past month, and I'm trying to avoid soda and any treats.


Edited by SkiBum326, 14 October 2013 - 08:01 PM.


#6 jjj333kkk2

jjj333kkk2

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 387
    Likes: 12
About Me
  • Gender:Not Telling
  • Joined: 25-September 09

Posted 15 October 2013 - 03:42 PM

I had been using 0.04% Retin-A Micro gel for 4 months before I switched to 0.1% Tazorac gel. The previous use of tretinion definitely helps prepare your skin for the tazarotene. Both chemicals have similar mechanisms of action.

 

I found the Tazorac ridiculously effective, and results came within days. Using Retin-A Micro I found I would get a lot of whiteheads that would stay put for weeks or months unless I popped them, but simply applying the Tazaroc would make them go away within days (without popping). Tazarotene is supposed to be a more effective retinoid overall than tretinoin, and is supposed to be especially effective for non-inflammatory acne.

 

A good piece of advice I'll give for tazarotene is to seriously use only a pea-sized amount (or not much more) for the entire face. My face was used enough to the Retin-A Micro that by the end I was putting huge gobs of it on and not getting any irritation. I tried that with the Tazorac... my face got super beet red. So take it slow to begin.






0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users